Illinois, 2007Damaging Winds in Illinois, August 12, 2007
August 12, 2007 · NWS DVN · 3 events in 1 county or zone
A bow echo dropped southward out of Wisconsin across Stephenson County producing damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A bow echo dropped southward out of Wisconsin across Stephenson County producing damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 11, 1:45 PM CST, 11 hours 10 minutes earlier.
Area forecast discussion, Aug 11, 1:45 PM CST, 11 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
245 PM CDT SAT AUG 11 2007
.SYNOPSIS...
SLOW MOVING COOL FRONT APPROACHING IOWA WITH SOUTH WINDS OF 10 TO 20
MPH AHEAD OF FRONT ALLOWING WAA TO PUSH AREA TEMPERATURES INTO UPPER
80S TO AROUND 90F AT 2 PM WITH HEAT INDICES OF 90 TO 100F. UPPER AIR
ANALYSIS SHOWS WEAK UPPER WAVE AND UPPER DIFFLUENCE IN NORTHERN
PLAINS TO SUPPORT EVENING AND OVERNIGHT CONVECTION ALONG FRONT AS IT
ARRIVES IN NORTH 1/2 MAINLY AFTER MIDNIGHT. DEWPOINTS OF 68 TO 73F
AND SOUTH WINDS TO RESULT IN ANOTHER MUGGY AND WARM NIGHT.
&&
.SHORT TERM...TONIGHT AND TOMORROW...
KEPT MIN TEMPS ON HIGH SIDE OF GUIDANCE AHEAD OF COOL FRONT. UPPED
POPS INTO 30 PERCENT CHANCE ALONG HIGHWAY 20 AND SLIGHT CHANCE TO I-
80 AFTER MIDNIGHT AS PROPAGATION VECTORS SUGGEST SOME BACKBUILDING
INTO AREA ALONG WITH DECENT UPPER LEVEL DIFFLUENCE. LOCAL TOOLS
SUPPORT HIGH WBZ AND MODERATE INSTABILITY TO KEEP STRONGEST STORMS
BELOW SEVERE LEVELS WITH ISOLATED GUSTY WINDS OF 30-45 MPH MID/LATE
EVENING HOURS INTO EARLY OVERNIGHT. HIGH PWS OF 1.5+ INCHES MAY
ALLOW FOR BRIEF HEAVY RAINFALL. SUNDAY...KEPT SLIGHT CHANCE SE 1/3
AS FRONT MOVES ACROSS BUT LIMITED MID/UPPER LEVEL FORCING SUGGEST
COVERAGE TO BE REDUCED MORE THAN NORMAL WITH A BOUNDARY. BUT...IF
MCS MORE VIGOROUS OVERNIGHT THAN COULD ENHANCE FORCING AND PASS FOR
NEXT SHIFTS TO MONITOR THAT MAY RESULT IN HIGHER POPS. WITH
COMPRESSIONAL HEATING IN SOUTH HALF MAX TEMPS TO REACH MID 90S WITH
HEAT INDICES OF 100 TO 105F THAT MAY PUSH HEAT ADVISORY CRITERIA FOR
SUBSEQUENT SHIFTS. ..NICHOLS..
.LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY.
THE COMING WEEK WILL BE VERY INTERESTING. NONLINEAR PROCESSES ARE
THE PRIMARY FACTORS DRIVING THE SENSIBLE WX. MANY MCS EPISODES
ARE EXPECTED AND THE PROBABILITY FOR ABOVE NORMAL RAINFALL IS HIGH
WITH A STALLED EAST WEST BOUNDARY JUST SOUTH OF THE CWFA.
TEMPERATURES ALSO EXPECTED TO BE QUITE VARIABLE WITH A SIGNIFICANT
GRADIENT ACROSS THE CWFA.
MODELS SHOW A RESPECTABLE DISTURBANCE TOPPING THE RIDGE SUNDAY WHICH
WILL BE THE GENESIS FOR MCS (BRAVO) LATE SUNDAY NIGHT INTO MONDAY
MORNING. AHEAD OF SAID SHORTWAVE...DAYTIME HEATING SHOULD RESULT IN
SOME ISOLATED TSRA/SHRA ACROSS ABOUT THE SOUTHERN 2/3RDS OF THE CWFA
DURING THE EVENING.
STRONG SIGNALS REGARDING MOISTURE/SPEED CONVERGENCE POINT TO MCS
(CHARLIE) DEVELOPING ALONG THE MISSOURI RIVER MONDAY EVENING. SAID
MCS SHOULD MOVE GENERALLY EAST AND ARRIVE LATE MONDAY NIGHT/TUESDAY.
BOUNDARIES LEFT OVER FROM THIS MCS SHOULD ALLOW DIURNAL CONVECTION
TO FIRE TUESDAY AFTERNOON/EVENING ACROSS THE SOUTH THIRD OF THE CWFA
AS THE WEAK FRONT MOVES THROUGH THE AREA.
THINGS REALLY GET INTERESTING TUESDAY NIGHT/WEDNESDAY AS THE LLJ
ADVECTS MOISTURE INTO THE REGION. MCS (DELTA) SHOULD DEVELOP IN
NORTHWEST IOWA AND TRACK EAST SOUTHEAST ACROSS THE NORTHERN THIRD OR
HALF OF THE CWFA. THIS MCS HAS THE POTENTIAL TO PRODUCE LOCALLY
HEAVY RAINFALL AND BOUNDARIES LEFT OVER SHOULD AID IN SCATTERED
CONVECTION DEVELOPING ACROSS THE ENTIRE AREA WEDNESDAY. MCS (ECHO)
TO DEVELOP IN ABOUT THE SAME AREA AS DELTA AND WILL AFFECT THE CWFA
LATE WEDNESDAY NIGHT/THURSDAY. AGAIN...THIS MCS COULD PRODUCE
LOCALLY HEAVY RAINFALL WITH THE NORTH HALF FAVORED ATTM.
PER ECMWF...A RESPECTABLE CANADIAN HIGH SHOULD PUSH THE FRONT FAR
ENOUGH SOUTH TO ALLOW A DRY FRIDAY/FRIDAY EVENING. HOWEVER...
CONFIDENCE IN THIS IS NOT HIGH WITH THE 850 MB BAROCLINIC ZONE STILL
OVER THE AREA. RETURN FLOW DEVELOPS RAPIDLY FRIDAY NIGHT AND MCS
(FOXTROT) SHOULD FIRE SOMEWHERE IN NORTHERN IOWA/SOUTHERN MINNESOTA.
THE MOVEMENT OF THIS MCS IS QUESTIONABLE DUE TO THE HIGHLY SMOOTHED
MODEL SOLUTIONS REGARDING MOISTURE/SPEED CONVERGENCE AT 850MB.
POTENTIAL THERE IT MAY AFFECT THE CWFA SO HAVE OPTED TO GO WITH
SILENT 20 POPS FOR NEXT SATURDAY. ...08...
&&
.AVIATION...
VFR CONDITIONS WITH FAIR SKIES THOUGH PERIOD WITH SOME ISOLATED
COVERAGE OF THUNDERSTORMS AFTER 02Z WITH LOCALIZED MVFR OF 1 TO 3
MILES IN RAIN WITH CEILINGS OF 2 TO 4,000 FT. SOME AREAS OF LIGHT
RADIATIONAL FOG AROUND AND ESPECIALLY AFTER MIDNIGHT MAINLY IN THE
2 TO 6 MILE RANGE UNTIL 8 AM. ..NICHOLS..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
NICHOLS/08
Hazardous weather outlook, Aug 11, 4:03 AM CST, 20 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
503 AM CDT SAT AUG 11 2007
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-121015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
503 AM CDT SAT AUG 11 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT...
TEMPERATURES IN THE LOW TO MID 90S AND INCREASING HUMIDITY TODAY
WILL COMBINE TO PRODUCE HEAT INDICES OF AROUND 100 DEGREES IN
PORTIONS OF SOUTHEAST IOWA...FAR WEST CENTRAL ILLINOIS AND
NORTHEAST MISSOURI.
A FRONTAL SYSTEM WILL DROP SOUTH TOWARD THE DUBUQUE...TO CEDAR
RAPIDS AREA BY LATE TONIGHT. OUT AHEAD OF IT...THERE WILL BE A
CHANCE FOR SOME THUNDERSTORMS THIS EVENING AND OVERNIGHT GENERALLY
ALONG AND NORTH OF A LINE FROM WEST OF CEDAR RAPIDS... TO FREEPORT
IN NORTHWEST ILLINOIS. IF STORMS DO MANAGE TO GET DOWN INTO THESE
AREAS TONIGHT...THERE WILL BE A LOW CHANCE THAT A FEW STORMS WILL
PRODUCE DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SUNDAY THE COLD FRONT CONTINUES TO MOVE SOUTHEAST ACROSS THE
OUTLOOK AREA IN THE MORNING. BY THIS TIME NO STORMS ARE EXPECTED
IN THE FORECAST AREA...THOUGH ISOLATED CELLS ARE POSSIBLE CLOSE TO
THE BOUNDARY.
A SECOND FRONT IS EXPECTED TO MOVE THROUGH THE AREA ON TUESDAY
WITH LOW CHANCES OF SHOWERS AND THUNDERSTORMS. LATER IN THE
WEEK...SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE TUESDAY NIGHT
THROUGH WEDNESDAY AND WEDNESDAY NIGHT. IT IS TOO EARLY TO
DETERMINE THE POTENTIAL FOR SEVERE WEATHER OR HEAVY RAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
In the hours before
Special weather statement, Aug 12, 12:40 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
140 AM CDT SUN AUG 12 2007
ILZ001-002-120815-
JO DAVIESS-STEPHENSON-
INCLUDING THE CITIES OF...GALENA...FREEPORT
140 AM CDT SUN AUG 12 2007
...A LINE OF STRONG THUNDERSTORMS PUSHING OUT OF SOUTHERN
WISCONSIN AND INTO NORTHWEST ILLINOIS...
A LINE OF STRONG THUNDERSTORMS WILL MOVE QUICKLY SOUTHEAST OUT OF
SOUTHERN WISCONSIN AND REACH A STOCKTON...TO FREEPORT LINE BY 220 AM.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 50
MPH...FREQUENT AND INTENSE CLOUD TO GROUND LIGHTNING...AND
TORRENTIAL DOWNPOURS AT RATES OF OVER AN INCH AN HOUR. HEAVY
RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES.
IF YOU LIVE IN NORTHEAST PORTIONS OF JO DAVIESS AND NORTHERN
STEPHENSON COUNTIES...MOVE INDOORS AS THESE STORMS APPROACH YOUR
AREA.
12
Thunderstorm Wind, Stephenson
- When
- August 12, 12:55 AM CST
- Where
- Stephenson County, 1.02 mi W of Rock Grove
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 42.470, -89.520
Winds estimated to be 65 mph blew down some tree limbs in Rock Grove, IL.
Thunderstorm Wind, Stephenson
- When
- August 12, 12:55 AM CST
- Where
- Stephenson County, 0.86 mi NW of Freeport
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.290, -89.630
Winds estimated to be 65 mph blew down a large tree limb on the north side of Freeport, IL.
Thunderstorm Wind, Stephenson
- When
- August 12, 1:00 AM CST
- Where
- Stephenson County, 1.38 mi N of Lena
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 42.400, -89.830
Winds estimated to be 65 mph blew down a dead tree onto Highway 73 north of Lena, IL.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, August 12 to 13, 20071 death · 20 injured · 3 events
- Wildfire in Hawaii, August 12 to 19, 2007$1.0 million · 1 event
- Damaging Winds in Iowa, August 12, 2007$93,000 · 62 kt wind · 15 events
- Damaging Winds in Missouri, August 12 to 13, 20071 injured · 60 kt wind · 40 events
- Damaging Winds in Illinois, August 12, 2007$45,000 · 60 kt wind · 7 events
- Damaging Winds and Lightning Strike in Michigan, August 12, 2007$51,000 · 54 kt wind · 3 events
- Flash Flooding and Damaging Winds in Nebraska, August 12, 2007$12,000 · 65 kt wind · 28 events
- Hail and Damaging Winds in Missouri, August 12, 2007$4,000 · 61 kt wind · 21 events
- Damaging Winds and Heavy Rain in Iowa, August 12, 200755 kt wind · 11 events
- Excessive Heat in Missouri, August 12 to 16, 20077 events
- Drought in North Carolina, August 12 to 31, 20076 events
- Damaging Winds in Illinois, August 12 to 13, 200752 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56826, 56827, 56829.